Alert archive / Texas / Special Weather Statements in 2012

Special Weather Statement, NWS Austin/San Antonio, TX

October 1, 2012Frio County, Texas

NWS Austin/San Antonio, TX issued this special weather statement at Oct 1, 2012, 2:39 PM CDT for Frio County, Texas. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 1, 2012, 2:39 PM CDT (19:39 UTC)
Expired
Oct 1, 2012, 3:30 PM CDT
In force
51 min
Issued by
NWS Austin/San Antonio, TX

County Frio County, TX

The radar

The Laughlin AFB radar (KDFX), 122 km from the middle of the area, began a volume at 19:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 7.7 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2012-10-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 204 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2012-10-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
204 J/kg
Mixed-layer CIN
-133 J/kg
Mixed-layer LCL
1520 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

695 
WWUS84 KEWX 011939
SPSEWX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
239 PM CDT MON OCT 1 2012

TXZ219-012030-
FRIO-
239 PM CDT MON OCT 1 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN FRIO COUNTY UNTIL 330 PM
CDT...

AT 237 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR DERBY...OR 7 MILES SOUTHWEST OF PEARSALL...
MOVING SOUTHEAST AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  DILLEY...
  DERBY...
  INTERSTATE 35 SOUTH OF PEARSALL...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

THE HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES...LOW WATER
CROSSINGS AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ACROSS FLOODED
ROADWAYS.

LAT...LON 2883 9929 2888 9912 2864 9894 2864 9922
      2864 9923
TIME...MOT...LOC 1938Z 336DEG 21KT 2880 9917

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this special weather statement went out at Oct 1, 12:46 PM CDT, 1 hour 53 minutes earlier.

Area forecast discussion, Oct 1, 12:46 PM CDT, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1246 PM CDT MON OCT 1 2012

.UPDATE...
ONGOING CONVECTION.

&&

.DISCUSSION...
QUICK UPDATE TO INCREASE POPS THROUGH CENTRAL PART OF CWA TO
ACCOUNT FOR ONGOING CONVECTION. EXPECT THIS TO CONTINUE THROUGH THE
AFTERNOON.

&&

.PREV DISCUSSION... /ISSUED 1038 AM CDT MON OCT 1 2012/

UPDATE...
CONVECTION DEVELOPING NORTH CENTRAL.

DISCUSSION...
A SMALL AREA OF CONVECTION HAS DEVELOPED IS MOVING SOUTHEASTWARD
INTO KERR COUNTY. THE CURRENT RAP MODEL SHOWS CONVECTION
CONTINUING THROUGH ABOUT NOON...BUT IS MISPLACED TO THE WEST. HAVE
UPDATED POPS AND WX TO SHOW A CHANCE FOR SHOWERS AND THUNDERSTORMS
DOWN INTO MEDINA AND WESTERN BEXAR COUNTIES. WILL SEE HOW THINGS
DEVELOP OVER THE NEXT COUPLE OF HOURS FOR POSSIBLE CHANGES FOR THE
AFTERNOON. MAY NEED TO INCREASE POPS FURTHER.

PREV DISCUSSION... /ISSUED 619 AM CDT MON OCT 1 2012/

AVIATION...
AN UPPER LEVEL DISTURBANCE WILL GENERATE ISOLD SHRA/TSRA TODAY
THROUGH THIS EVENING. FOR NOW...DUE TO UNCERTAINTY ON LOCATION OF
DEVELOPMENT AND SUBSEQUENT MOVEMENT...WILL LEAVE MENTION OUT OF
TAFS. HOWEVER...ONE OR MORE TAFS MAY HAVE TO BE UPDATED TO INCLUDE
MENTION WHEN IT BECOMES MORE CERTAIN. VFR SKIES WILL PREVAIL WITH
CLOUDS ABOVE 4K FT. DAYTIME MIXING WILL CREATE N TO NW WINDS 8 TO
15 KTS WITH SOME GUSTS TO 20 KTS. DECOUPLING AND A WEAK PRESSURE
GRADIENT WILL ALLOW FOR WINDS DECREASING TO 5 KTS OR LESS TONIGHT.

PREV DISCUSSION... /ISSUED 328 AM CDT MON OCT 1 2012/

DISCUSSION...
MAIN CHANGE THIS MORNING IS TO ADD ISOLATED SHOWERS AND THUNDERSTORMS
TO THE FCST FOR TODAY AND THIS EVENING. CONVECTIVE COMPLEX OVER THE
TRANS-PECOS REGION HAS BEEN MOVING SSE OVERNIGHT AND IS ENTERING
NORTHWEST VAL VERDE COUNTY. THIS IS A HARBINGER OF THINGS TO COME
FOR TODAY. THERE IS GOOD MODEL CONSENSUS FOR ISOLATED CONVECTION
ACROSS OUR CWFA TODAY AND THIS EVENING. THIS IS DUE TO AN UPPER
LEVEL DISTURBANCE THAT IS CURRENTLY LOCATED OVER THE TEXAS PANHANDLE.
THIS FEATURE WILL MOVE SOUTHWARD ACROSS OUR CWFA ALONG THE BACKSIDE
OF THE UPPER LEVEL TROF. THE HI-RES ARW AND NMM DO A GOOD JOB
CAPTURING THIS FEATURE AND ASSOCIATED QPF. COOLER TEMPS ALOFT IN
CONJUNCTION WITH ELEVATED CLOUD BASES MEAN THAT SOME OF THE
THUNDERSTORMS TODAY THRU THIS EVENING WILL HAVE THE POTENTIAL TO
PRODUCE SMALL HAIL WITH OUTFLOW WIND GUSTS OF 30 TO 40 MPH. HIGHS
TODAY WILL RANGE FROM NEAR 80 ACROSS THE HILL COUNTRY TO UPPER 80S
SOUTHWEST.

THE UPPER LEVEL TROF WILL FINALLY MOVE OFF TO THE EAST ON TUESDAY.
THIS WILL PLACE THE BEST UPPER LEVEL FORCING ACROSS SOUTHEAST
TEXAS AS ANOTHER DISTURBANCE ROUNDS THE BASE OF THE TROF. THE
UPPER LEVEL HIGH OVER BAJA CALIFORNIA WILL BUILD EASTWARD TOWARDS
TEXAS WEDNESDAY THRU FRIDAY WHILE A WEAK COLD FRONT WASHES OUT
ACROSS NORTHERN TEXAS ON THURSDAY. THIS PATTERN WILL KEEP SOUTH
CENTRAL TEXAS RAIN-FREE THRU THE END OF THE WEEK. ANOTHER COLD
FRONT WILL ENTER THE HILL COUNTRY SATURDAY NIGHT BUT UPPER LEVEL
SUPPORT IS WEAK SO DO NOT EXPECT SIGNIFICANT RAINFALL.

THE PATTERN OF COOL NIGHTS FOLLOWED BY WARM AFTERNOONS WILL PREVAIL
TODAY THRU WEDNESDAY. WEDNESDAY NIGHT GULF MOISTURE WILL BEGIN TO
ADVECT INLAND ACROSS SOUTH CENTRAL TEXAS AS THE SFC HIGH SHIFTS
EASTWARD. THIS WILL RESULT IN MORE HUMID CONDITIONS OVERNIGHT
THURSDAY INTO THE WEEKEND. AFTERNOON HIGHS WILL ALSO SHOW A
WARMING TREND AS THE WEEK PROGRESSES WITH THE DEPARTURE OF THE
UPPER LEVEL TROF AND ARRIVAL OF WEAK RIDGING ALOFT.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              60  83  61  88  69 /  20  -    0   0  -
AUSTIN BERGSTROM INTL AIRPORT  59  82  55  87  66 /  20  -    0   0  -
NEW BRAUNFELS MUNI AIRPORT     61  83  57  88  66 /  20  -    0   0  -
BURNET MUNI AIRPORT            58  80  58  86  68 /  20  -    0   0  -
DEL RIO INTL AIRPORT           62  84  62  92  67 /  10  -    0   0  -
GEORGETOWN MUNI AIRPORT        59  81  58  86  67 /  10  -    0   0  -
HONDO MUNI AIRPORT             60  83  58  89  64 /  20  -    0   0  -
SAN MARCOS MUNI AIRPORT        60  83  57  88  66 /  20  -    0   0  -
LA GRANGE - FAYETTE REGIONAL   59  83  58  88  67 /  10  -    0   0  -
SAN ANTONIO INTL AIRPORT       61  82  60  88  67 /  20  -    0   0  -
STINSON MUNI AIRPORT           61  83  60  89  67 /  20  -    0   0  -

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MESOSCALE/AVIATION...24
SYNOPTIC/GRIDS...05
PUBLIC SERVICE/DATA COLLECTION...33
Hazardous weather outlook, Oct 1, 12:59 PM CDT, 1 hour 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1259 PM CDT MON OCT 1 2012

TXZ171>173-183>194-202>209-217>225-228-021800-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
1259 PM CDT MON OCT 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A WEAK UPPER LEVEL DISTURBANCE WILL GENERATE MAINLY ISOLATED
SHOWERS AND THUNDERSTORMS THROUGH EARLY THIS EVENING. WIND GUSTS
UP TO 40 MPH...SMALL HAIL AND OCCASIONAL LIGHTNING STRIKES ARE
THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Oct 1, 2:28 PM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
228 PM CDT MON OCT 1 2012

TXZ218-012015-
ZAVALA-
228 PM CDT MON OCT 1 2012

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ZAVALA COUNTY UNTIL 315
PM CDT...

AT 222 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 7 MILES NORTHWEST OF BATESVILLE...MOVING SOUTH AT
30 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM. IN ADDITION... FREQUENT DANGEROUS
LIGHTNING AND BRIEF HEAVY RAIN CAN ALSO BE EXPECTED.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  BATESVILLE...
  U.S. HIGHWAY 57...
  FARM TO MARKET ROAD 117...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 2882 9943 2873 9983 2905 9982 2908 9962
TIME...MOT...LOC 1926Z 357DEG 31KT 2896 9971
Special weather statement, Oct 1, 2:39 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
239 PM CDT MON OCT 1 2012

TXZ219-012030-
FRIO-
239 PM CDT MON OCT 1 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN FRIO COUNTY UNTIL 330 PM
CDT...

AT 237 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR DERBY...OR 7 MILES SOUTHWEST OF PEARSALL...
MOVING SOUTHEAST AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  DILLEY...
  DERBY...
  INTERSTATE 35 SOUTH OF PEARSALL...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

THE HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES...LOW WATER
CROSSINGS AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ACROSS FLOODED
ROADWAYS.

LAT...LON 2883 9929 2888 9912 2864 9894 2864 9922
      2864 9923
TIME...MOT...LOC 1938Z 336DEG 21KT 2880 9917

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 1, 2:28 PM CDTSpecial Weather StatementEWXZavala47 min
Oct 1, 4:21 PM CDTAreal Flood AdvisoryEWXBexar, Comal, Guadalupe99 min
Oct 1, 5:22 PM CDTSpecial Weather StatementEWXBexar38 min

Nearby

Special Weather Statements in Texas, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.